Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 165, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 2008, 5:40 PM CDT for Choctaw County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 20, 2008, 5:54 PM CDT
- In force
- 14 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 202240 SVRMOB ALC023-202315- /O.NEW.KMOB.SV.W.0165.080620T2240Z-080620T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 540 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA... * UNTIL 615 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARAGON...OR ABOUT 18 MILES NORTHEAST OF WAYNESBORO...AND MOVING EAST AT 17 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUWILPA...BOLINGER AND SILAS BY 550 PM CDT... GILBERTOWN AND TOXEY BY 555 PM CDT... 6 MILES SOUTH OF HODGEWOOD BY 600 PM CDT... BARRYTOWN AND CHAPPELL HILL BY 605 PM CDT... WIMBLY BY 610 PM CDT... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3195 8822 3173 8822 3172 8846 3195 8847 TIME...MOT...LOC 2240Z 268DEG 15KT 3184 8838 $$
1 follow-up statement
000 WWUS54 KMOB 202254 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 553 PM CDT FRI JUN 20 2008 ALC023-202303- /O.CAN.KMOB.SV.W.0165.000000T0000Z-080620T2315Z/ CHOCTAW AL- 553 PM CDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING IS CANCELLED. LAT...LON 3195 8822 3173 8822 3172 8846 3195 8847 TIME...MOT...LOC 2253Z 268DEG 15KT 3184 8832 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 20, 3:10 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI JUN 20 2008
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CURRENTLY WATCHING SHOWERS
AND THUNDERSTORMS TO OUR WEST ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE. MOST OF THIS CONVECTION WILL DISSIPATE WITH LOSS OF
DAYTIME HEATING BUT WILL CARRY SLIGHTLY HIGHER RAIN CHANCES ACROSS
OUR NORTHWESTERN ZONES TO ACCOUNT FOR ANY LINGERING STORMS
OVERNIGHT. UPPER TROUGH MOVES OVER THE AREA ON SATURDAY WITH
ASSOCIATED SHORTWAVE ALSO MOVING ACROSS. THIS WILL LEAD TO
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WITH DAYTIME HEATING.
PRECIPITABLE WATERS VALUES OVER 1.7 INCHES WILL ALLOW FOR VERY HEAVY
RAIN WITH THE THUNDERSTORMS. ALSO COOL 500 MB TEMPS -8C WILL ALLOW
SOME OF THE THUNDERSTORMS TO BECOME STRONG...A FEW COULD EVEN GET TO
SEVERE LEVELS WITH DOWNBURSTS AND HAIL TO SIZE OF NICKELS THE MAIN
THREATS. SOME DRIER AIR WORKS INTO NORTHWESTERN ZONES ON
SUNDAY...HOWEVER A WEAK TROUGH LINGERS ALONG THE COAST WHICH WILL
ALLOW FOR SCATTERED DEVELOPMENT ACROSS SOUTHERN AND EASTERN ZONES.
/13
.LONG TERM...(MONDAY THROUGH THURSDAY)...UPPER TROUGH WILL SLIDE
EAST OF THE AREA MONDAY INTO TUESDAY. THIS WILL ALLOW UPPER LEVEL
HEIGHTS TO RISE AND SFC RIDGING TO BUILD ACROSS THE FORECAST AREA.
AS A RESULT PW VALUES FALL TO BELOW 1.5 INCHES AND ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EXTENDED. /13
&&
.MARINE...FAIRLY BENIGN CONDITIONS CONTINUE OVER THE MARINE AREA
THROUGH THE FORECAST PERIOD. A SURFACE RIDGE REMAINS OVER THE
CENTRAL GULF THROUGH WEDNESDAY WHICH PROMOTES A LIGHT ONSHORE FLOW
ON THE SYNOPTIC SCALE. WILL SEE SOME DRAINAGE AT NIGHT WHICH VEERS
WINDS TO A WEST TO NORTHERLY COMPONENT...AND THIS LINGERS INTO
TUESDAY MORNING AS A WEAK DIFFUSE SURFACE TROF SETTLES TO NEAR THE
GULF COAST. SEAS WILL BE GENERALLY ONE TO TWO FEET. /29
&&
.FIRE WEATHER...DEEPER SOUTHERLY TO SOUTHWESTERLY TRANSPORT FLOW
OVER THE WEEKEND WILL RESULT IN HIGHER RELATIVE HUMIDITY VALUES AND
AN INCREASE IN SCATTERED THUNDERSTORM ACTIVITY AS WELL. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 72 87 70 91 / 20 50 30 40
PENSACOLA 72 87 72 87 / 10 50 30 50
DESTIN 75 86 75 87 / 10 50 40 50
EVERGREEN 67 86 68 90 / 20 50 40 30
WAYNESBORO 69 86 66 90 / 50 50 30 20
CAMDEN 68 87 66 91 / 30 50 40 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jun 20, 5:30 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 530 PM CDT FRI JUN 20 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-212200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 530 PM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT. A WEAK OUTFLOW BOUNDARY APPROACHES FROM THE WEST LATER TODAY AND ALONG WITH SLIGHTLY HIGHER DEEP LAYER MOISTURE LEVELS RETURNING NORTHWARD OVER MISSISSIPPI...ISOLATED THUNDERSTORMS WHICH HAVE DEVELOPED OVER MISSISSIPPI WILL MOVE EAST OVER SOUTHWEST ALABAMA. A FEW OF THESE STORMS MAY BECOME STRONG...WITH LARGE HAIL AND WINDS GUSTING TO 60 MPH THE GREATEST THREATS ALONG AND SOUTHEAST OF THE INTERSTATE 65 CORRIDOR...INCLUDING THE WESTERN FLORIDA PANHANDLE...THE ATMOSPHERE IS FORECAST TO BE CAPPED DUE TO WARMER AIR ALOFT. CONSIDERING THIS...ALONG WITH A DRIER ENVIRONMENT...THUNDERSTORMS WILL BE HARD PRESSED TO GET GOING IN THESE AREAS. DUE TO SOUTHWEST WINDS AROUND 15 MPH ALONG THE BEACHES...TIDAL RANGES AVERAGING NEAR ONE AND A HALF FEET AND AN OUTGOING TIDE...A MODERATE RISK OF RIP CURRENTS EXISTS ALONG AREA BEACHES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THIS WEEKEND...A HIGHER COVERAGE OF THUNDERSTORMS IS FORECAST AS AN UPPER LEVEL TROUGH OF LOW PRESSURE INFLUENCES THE AREA. SOME OF THE STORMS COULD BE STRONG. THUNDERSTORM COVERAGES ARE FORECAST TO DECREASE HEADING INTO THE MIDDLE OF THE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH THURSDAY.
In the hours before
Special weather statement, Jun 20, 4:09 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 409 PM CDT FRI JUN 20 2008 ALZ051-202145- CHOCTAW- 409 PM CDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER THE CHOCTAW COUNTY...SUMTER COUNTY LINE... AT 405 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES WEST OF HALSELL...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HALSELL...CROMWELL AND JACHIN THROUGH 445 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 20, 4:52 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 452 PM CDT FRI JUN 20 2008 MSZ079-202215- GEORGE- 452 PM CDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY... AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER AGRICOLA...AND MOVING EAST AT 9 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MOVELLA AND SHIPMAN THROUGH 515 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 5:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 11 N BUTLER 32.25N 88.22W
06/20/2008 E0.50 INCH CHOCTAW AL EMERGENCY MNGR
HALF INCH TO DIME SIZED HAIL REPORTED NEAR THE SUMTER
COUNTY BORDER.
&&
DLSpecial weather statement, Jun 20, 5:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 524 PM CDT FRI JUN 20 2008 MSZ075-076-202300- PERRY-GREENE- INCLUDING THE CITIES OF...NEW AUGUSTA... 524 PM CDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER PERRY COUNTY...EXPECTED TO MOVE OVER GREENE COUNTY... AT 520 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 2 MILES WEST OF RICHTON TO 8 MILES SOUTH OF BELLEVILLE...AND MOVING EAST AT 9 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... NEW AUGUSTA...RICHTON...WINGATE...HINTONVILLE AND FERGUSON THROUGH 600 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 6 WSW EVANSBORO 31.86N 88.57W
06/20/2008 WAYNE MS PUBLIC
TREES DOWN ON MATHERSVILLE ROAD. ALSO HAIL OF UNKNOWN
SIZE OCCURRED AT THE SAME LOCATION.
&&
DLThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:05 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.